How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18208
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

Returned from Brazil on Feb 13th. On the 26th I developed

Customer Question

Returned from Brazil on Feb 13th. On the 26th I developed hives all over body. Took 50 mg Benadryl x 3 doses followed by 1 dose of 25 mg Hydroxyzine before seeing internist who prescribed 6 day taper of methylprednisone. Hives improved after day 1 of steroid only to return the next day. They never completely resolved before completing the full course of steroid. Now steroid is complete and they are back just as bad or worse and are now streaking. No fever associated with symptoms. Had headache 3 days prior to onset of hives and on and off since hives first appeared.
JA: Thanks. Can you give me any more details about your issue?
Customer: I started with the hives o the 26th of Feb, approx 13 days following return from trip to Brazil. It has been 8 days now that I have had them with on 1, maybe 2 days relief.
JA: OK got it. Last thing — Doctors generally expect a deposit of about $34 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.

Hello from JustAnswer.

If someone has hives that improved transiently with the first day of steroids and then returned, there are a couple of options to consider. First, it may help to use a stronger regimen of steroids, such as an IM injection of a steroid followed by an oral taper. Second, there are some secondary medicines that can be considered, including antihistamines, H2 blockers, or doxepin. Third, there can be consideration that there is ongoing exposure to something that is causing the hives. If there is something new to which you are being exposed, either externally or internally, then that would naturally be the substance that would be suspected. A detailed evaluation, such as by an Allergist is usually only done for chronic symptoms, but if the hives continue, that may need to be considered.

If I can provide any additional information, please let me know.

Expert:  Dr. D. Love replied 1 year ago.

Please let me know if I can provide any further assistance.

If you would like my assistance with any future questions, I can be reached through my profile at www.justanswer.com/medical/expert-DrDLove

Customer: replied 1 year ago.
My questions were not adequately answered. I could deduce the answers provided by a simple Internet search. I am not satisfied. Provided a good nurses report to md and given vague info. Expect more especially if I am paying.
Expert:  Dr. D. Love replied 1 year ago.

What further information are you seeking?

Customer: replied 1 year ago.
I apologize for the delay sir as this website can be hard to navigate after a long shift. Your response seems to address the symptoms and related tx, but maybe not the potential causes. Can u speak to tge potential causes especially given i already take an antihistimine, Zyrtec 10 mg nightly (d/t its sedating effects). Also, to which H2 blocker do u refer, ranitidine perhaps? .
Expert:  Dr. D. Love replied 1 year ago.

It is impossible to determine over the internet what is causing hives. It is also frequently difficult to determine the cause when able to examine the patient, as must be true in your case, or your doctor would have already told you the cause of the hives. That is also why we usually will only treat the hives when someone has recent onset of hives and reserve the evaluation for only those people that have persistent hives, as I noted above.

There are several H2 blockers that are available over the counter, including ranitidine or famotidine.

Customer: replied 1 year ago.
You are not able to help I gather. Thank you for the consult. Greetings
Expert:  Dr. D. Love replied 1 year ago.

I have given you several options that may be able to help.